Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Hastings, NE
NWS Hastings, NE issued this special weather statement at Aug 23, 2016, 5:21 PM CDT for Mitchell County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2016, 5:21 PM CDT (22:21 UTC)
- Expired
- Aug 23, 2016, 5:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Hastings, NE
County Mitchell County, KS
The radar
The Grand Island radar (KUEX), 117 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
488 WWUS83 KGID 232221 SPSGID SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 521 PM CDT TUE AUG 23 2016 KSZ019-232245- MITCHELL KS- 521 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 545 PM CDT... AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIMPSON...OR 12 MILES SOUTHEAST OF BELOIT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHERVILLE AND SIMPSON. LAT...LON 3931 9813 3952 9793 3922 9793 3922 9804 TIME...MOT...LOC 2220Z 222DEG 20KT 3931 9798 $$ WESELY
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 23, 3:58 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 23, 3:58 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Hastings NE 358 PM CDT TUE AUG 23 2016 .SHORT TERM...(This evening through Wednesday) Issued at 345 PM CDT Tue Aug 23 2016 We have a small window late this afternoon into the evening where we stand the slight chance of a shower/thunderstorm. Taking a look at the cumulus field currently, it will take another couple of hours before we have much of a chance of thunderstorm development, as vertical extend is limited. Latest meso-analysis indicates that we have plenty of CAPE in our eastern CWA (more than 4000 J/kg) and loss of, or in the process of losing convective inhibition. Wind shear is weak, however. The time window is limited as we will enter a region of subsidence in between two waves, as the cumulus field we currently have is associated with the departing first wave within southwest flow. By overnight, short-wave ridging aloft should preclude precipitation, despite a cold front that will be cutting through the CWA. This front will give us quite a range of dewpoints by early Wednesday morning, with near 50 expected in our northwest to mid 60s in our southeast, ahead of the cold front. The next shortwave trough will arrive Sunday, and with generous MUCAPE, I expect a good chance of precipitation to occur north of the front as it stalls somewhere near the state line. By afternoon, we should have sufficient instability and shear to be aware of severe potential as well. Any severe weather would mainly be in the afternoon and evening. The location of severe weather will be highly dependent on where, when, and if the front stalls. We also have the potential for some heavy rain with some cells. Expect slightly cooler than normal temperatures north of the front as sky cover along with airmass change will make it seem a bit more like fall. .LONG TERM...(Wednesday night through Tuesday) Issued at 345 PM CDT Tue Aug 23 2016 More chances of rain are on the way as we receive multiple waves of energy are still expected. A slow warming trend will occur as temperatures eventually rebound to near normal. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Wednesday morning) Issued at 717 AM CDT Tue Aug 23 2016 General overview: Although VFR ceiling/visibility is expected the majority of the period, there are a few caveats involving mainly the possibility of brief sub-VFR conditions in either thunderstorm activity, brief lower stratus, or both of these. Moving on to more specifics... Ceiling/visibility: As at least one set of model guidance depicted (while others did not), at least a patchy MVFR stratus ceiling has developed in the general area and could move into either terminal soon. As a result, have introduced a TEMPO group through 16z to cover this MVFR possibility, which may or may not be sufficiently long to cover it. Otherwise, obviously any passing thunderstorm activity later this afternoon/evening could at least briefly reduce especially visibility below VFR, and this will need monitored as well. Thunderstorm potential: It appears that overnight/early morning activity has departed off to the north. As a result, the main window of opportunity for possible convection is focused from 22z-04z late this afternoon/tonight, and this is being advertised with a basic/generic "vicinity" mention (VCTS) for now. This could feature a severe storm risk with hail/wind potential, but this is HIGHLY conditional. Winds/low level wind shear: Surface winds will remain fairly breezy from the south through much of the period, with gust potential over 20kt for much of the day. However, confidence in wind trends decreases by evening. Although an eventual switch to prevailing northerly breezes should occur behind a passing front, the presence or lack of thunderstorm activity could easily alter the local wind fields noticeably from current expectations, including the possibility of brief very strong gusts. There could be some fairly "minor" low level wind shear during the latter half of the period, but nothing that appears worthy of TAF inclusion at this time. && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Pfannkuch
Hazardous weather outlook, Aug 23, 3:33 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 333 PM CDT TUE AUG 23 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 241200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 333 PM CDT TUE AUG 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS SLIGHT CHANCE OF LATE AFTERNOON THUNDERSTORMS FOR AREAS GENERALLY EAST OF HIGHWAY 281 IN SOUTH CENTRAL NEBRASKA AND FOR MUCH OF NORTH CENTRAL KANSAS. BETWEEN 7 PM TO AROUND MIDNIGHT...THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SOUTHEAST OF A LINE FROM OSCEOLA NEBRASKA TO STOCKTON KANSAS. THIS AREA DOES NOT INCLUDE THE TRI-CITIES. THERE IS SOME RISK OF SEVERE WEATHER IF STORMS DEVELOP THIS AFTERNOON AND EVENING...WITH PING PONG BALL SIZE HAIL...THUNDERSTORM WIND GUSTS TO 60 MPH...AND BRIEF HEAVY RAINFALL THAT COULD CAUSE MINOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AT LEAST SMALL THUNDERSTORM CHANCES EXIST WITHIN ALL...OR AT LEAST SOME PORTION OF THE OUTLOOK AREA...DURING EACH DAY AND NIGHT FORECAST PERIOD. SOME OF THE OVERALL HIGHEST THUNDERSTORM CHANCES ARE FRIDAY AFTERNOON AND EVENING. FOCUSING ON SEVERE STORM POTENTIAL...AREAS GENERALLY ALONG AND SOUTHEAST OF A LINE EXTENDING FROM PHILLIPSBURG KANSAS TO YORK NEBRASKA STAND AT LEAST A MARGINAL RISK OF SEVERE THUNDERSTORMS MAINLY WEDNESDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH ANY SEVERE STORMS WILL BE QUARTER SIZE HAIL...WIND GUSTS TO AROUND 60 MPH...AND BRIEF HEAVY RAINFALL. BEYOND WEDNESDAY...IT IS TOO SOON TO CONFIDENTLY ASSESS ANY SEVERE STORM POTENTIAL THAT MIGHT EXIST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AT LEAST AN ISOLATED BASIS LATE THIS AFTERNOON AND EVENING...PRIMARILY EASTERN AND SOUTHERN PORTIONS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HEINLEIN
In the hours before
Special weather statement, Aug 23, 4:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CDT TUE AUG 23 2016
KSZ019-232200-
MITCHELL KS-
424 PM CDT TUE AUG 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MITCHELL COUNTY UNTIL 500
PM CDT...
AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF VICTOR...OR 10 MILES SOUTH OF BELOIT...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHERVILLE...SIMPSON AND SCOTTSVILLE.
LAT...LON 3929 9829 3957 9811 3957 9793 3926 9793
3922 9796 3922 9809
TIME...MOT...LOC 2124Z 211DEG 26KT 3932 9814
WESELYSpecial weather statement, Aug 23, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 521 PM CDT TUE AUG 23 2016 KSZ019-232245- MITCHELL KS- 521 PM CDT TUE AUG 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY UNTIL 545 PM CDT... AT 520 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIMPSON...OR 12 MILES SOUTHEAST OF BELOIT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHERVILLE AND SIMPSON. LAT...LON 3931 9813 3952 9793 3922 9793 3922 9804 TIME...MOT...LOC 2220Z 222DEG 20KT 3931 9798 WESELY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:43 AM CDT | Special Weather Statement | GID | Harlan, Phelps | 47 min |
| Aug 23, 5:44 PM CDT | Special Weather Statement | GID | Clay | 31 min |
| Aug 23, 6:00 PM CDT | Special Weather Statement | GID | Hamilton | 30 min |
| Aug 23, 6:30 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, York | 45 min |
| Aug 23, 4:24 PM CDT | Special Weather Statement | GID | Mitchell | 36 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.